Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)



Multidimensional Hecke theorem on the distribution of fractional parts

Author: V. G. Zhuravlev
Translated by: A. Luzgarev
Original publication: Algebra i Analiz, tom 24 (2012), nomer 1.
Journal: St. Petersburg Math. J. 24 (2013), 71-97
MSC (2010): Primary 11K60, 11H06
Published electronically: November 15, 2012
MathSciNet review: 3013295
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Hecke's theorem on the distribution of fractional parts on the unit circle is generalized to the tori $ \mathbb{T}^D=\mathbb{R}^D/L$ of arbitrary dimension $ D$. It is proved that $ \vert\delta _{k}(i)\vert \leq c_k \, n$ for $ i=0,1,2,\dots $, where $ \delta _{k}(i)=r_{k}(i) -ia_k$ is the deviation of the number $ r_{k}(i)$ of returns in $ i$ steps into $ \mathbb{T}_k^D \subset \mathbb{T}^D$ for the points of an $ S_{\beta }$-orbit from its mean value $ a_k= \mathrm {vol}(\mathbb{T}_k^D)/\mathrm {vol}(\mathbb{T}^D)$, where $ \mathrm {vol}(\mathbb{T}_k^D)$ and $ \mathrm {vol}(\mathbb{T}^D)$ denote the volumes of the tile $ \mathbb{T}_k^D$ and of the torus $ \mathbb{T}^D$. The tiles $ \mathbb{T}_k^D$ in question have the following property: for the torus $ \mathbb{T}^D$ there exists a development $ T^D \subset \mathbb{R}^D$ such that a shift $ S_{\alpha }$ of the torus $ \mathbb{T}^D$ is equivalent to some exchange transformation of the corresponding tiles $ T_k^D$ in a partition of the development $ T^D= T_0^D \sqcup T_1^D \sqcup \dots \sqcup T_D^D$. The torus shift vectors $ S_{\alpha }$, $ S_{\beta }$ satisfy the condition $ \alpha \equiv n \beta \bmod L$, where $ n$ is any natural number, and the constants $ c_k$ in the inequalities are expressed in terms of the diameter of the development $ T^D$.

References [Enhancements On Off] (What's this?)

  • 1. Valérie Berthé and Robert Tijdeman, Balance properties of multi-dimensional words, Theoret. Comput. Sci. 273 (2002), no. 1-2, 197–224. WORDS (Rouen, 1999). MR 1872450,
  • 2. Sébastien Ferenczi, Bounded remainder sets, Acta Arith. 61 (1992), no. 4, 319–326. MR 1168091,
  • 3. E. Hecke, Über analytische Funktionen und die Verteilung von Zahlen mod. eins, Math. Sem. Hamburg. Univ. 1 (1921), 54-76.
  • 4. P. Liardet, Regularities of distribution, Compositio Math. 61 (1987), 267-293. MR 0883484 (88h:11052)
  • 5. M. Lothaire, Algebraic combinatorics on words, Encyclopedia of Mathematics and its Applications, vol. 90, Cambridge University Press, Cambridge, 2002. A collective work by Jean Berstel, Dominique Perrin, Patrice Seebold, Julien Cassaigne, Aldo De Luca, Steffano Varricchio, Alain Lascoux, Bernard Leclerc, Jean-Yves Thibon, Veronique Bruyere, Christiane Frougny, Filippo Mignosi, Antonio Restivo, Christophe Reutenauer, Dominique Foata, Guo-Niu Han, Jacques Desarmenien, Volker Diekert, Tero Harju, Juhani Karhumaki and Wojciech Plandowski; With a preface by Berstel and Perrin. MR 1905123
  • 6. G. Rauzy, Ensembles à restes bornés, Seminar on Number Theory, 1983-1984 (Talence, 1983/1984), Univ. Bordeaux I, Talence, 1984, Exp. No. 24, 12 pp. MR 0784071 (86g:28024)
  • 7. P. Szüsz, Über die Verteilung der Vielfachen einer komplexen Zahl nach dem Modul des Einheitsquadrats, Acta Math. Acad. Sci. Hungar. 5 (1954), 35–39 (German, with Russian summary). MR 0064086,
  • 8. V. G. Zhuravlev, Rauzy tilings and bounded remainder sets on a torus, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 322 (2005), no. Trudy po Teorii Chisel, 83–106, 253 (Russian, with English and Russian summaries); English transl., J. Math. Sci. (N.Y.) 137 (2006), no. 2, 4658–4672. MR 2138453,
  • 9. L. Kuipers and H. Niederreiter, Uniform distribution of sequences, Wiley-Interscience [John Wiley & Sons], New York-London-Sydney, 1974. Pure and Applied Mathematics. MR 0419394
  • 10. I. P. Kornfel'd, Ya. G. Sinaĭ, and S. V. Fomin, Ergodic theory, Nauka, Moscow, 1980; English transl., Grundlehren Math. Wiss., Bd. 245, Springer-Verlag, New York, 1982. MR 0610981 (83a:28017); MR 0832433 (87f:28019)
  • 11. V. V. Krasil'shchikov and A. V. Shutov, Certain questions of embedding of lattices in one-dimensional quasiperiodic tilings, Vestnik Samar. Univ. Estestvennonauchn. Ser. 2007, no. 7, 84-91. (Russian)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2010): 11K60, 11H06

Retrieve articles in all journals with MSC (2010): 11K60, 11H06

Additional Information

V. G. Zhuravlev
Affiliation: Vladimir State University for the Humanities, pr. Stroiteley 11, Vladimir 600024, Russia

Keywords: Hecke theorem, fractional parts distribution, mean values of deviation functions, bounded remainder sets on the torus
Received by editor(s): December 20, 2010
Published electronically: November 15, 2012
Additional Notes: Supported by RFBR (grant no. 11-01-00578-a)
Article copyright: © Copyright 2012 American Mathematical Society

American Mathematical Society